Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS El Paso, TX

August 7, 2021Sierra County, New Mexico

NWS El Paso, TX issued this special weather statement at Aug 7, 2021, 2:14 PM MDT for Sierra County, New Mexico. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 2:14 PM MDT (20:14 UTC)
Expired
Aug 7, 2021, 2:45 PM MDT
In force
31 min
Issued by
NWS El Paso, TX

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 115 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3000 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WWUS84 KEPZ 072014
SPSEPZ

Special Weather Statement
National Weather Service El Paso TX
214 PM MDT Sat Aug 7 2021
 
NMZ408-409-072045-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
214 PM MDT Sat Aug 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL
245 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near 
Cuchillo, moving east at 15 mph. Outflow winds may affect Truth or 
Consequences, Caballo Lake, and Elephant Butte Lake. 

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Caballo, Cuchillo, Truth or Consequences, San Miguel, City of
Elephant Butte, Palomas, North Monticello Point, Alamosa Canyon,
Williamsburg, Elephant Butte Lake, Upper Palomas Canyon, Lost Canyon,
Lower Palomas Canyon, Ash Canyon, Rock Canyon, Hot Springs Landing,
Lakeshore Highlands, South Monticello Campground and Caballo Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3320 10756 3338 10738 3332 10701 3289 10724
TIME...MOT...LOC 2013Z 289DEG 15KT 3327 10731 

$$

33

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:20 AM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 7, 11:20 AM MDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1120 AM MDT Sat Aug 7 2021

.AVIATION...18Z TAF CYCLE
VFR conditions expected across all TAF sites with ceilings SKC
FEW250 BCMG SCT090-BKN200 after 21Z. The winds will be generally
between the northwest and southwest AOB 10KTS with gust up to
20KTS. Isolated to scattered thunderstorms are possible this
afternoon; thus, SCT CU will develop near KTCS, KLRU and KDMN. Not
expecting CU around KELP as much of the convection will be to the
north and west of the terminal. After 04Z Sunday, conditions
should settle as thunderstorms will dissipate and move out of the
area with the ceilings BCMG SCT-BKN200-250.

&&

.PREV DISCUSSION...352 AM MDT Sat Aug 7 2021...

.SYNOPSIS...
We will see a slight chance for rain today, but temperatures will
be hot, lowland high temperatures will be close to the triple
digit mark. We will have less chances for rain on Sunday, but we
will still be hot. For the first of next week, we will see
moisture and rain chances creep back into the forecast. By the
middle of next week, we will see a good chance for rain with
afternoon high temperatures running a few degrees below average.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
A ridge of high pressure will impact our high temperatures today as
a shortwave trough traverses the Rockies. The max temperature for El
Paso will be at or near 100 degrees with the winds light and
variable. As the upper level shortwave trough moves to the north of
us, it will send a cold front across parts of New Mexico. The front
may not reach all the way through the CWA; however, a moisture trail
along the front coupled with daytime heating, orographic lift and
CAPE values ranging between 300 and 700 J/kg, afternoon and evening
thunderstorms are possible especially across the high terrain like
the Gila Region and the Sacramento Mountains. The dew point
temperature will be in the low 50s with the precipitable water
values between 0.8 and 1.4 inches ahead of the boundary. The latest
HRRR does suggest a few isolated pop-up storms across areas north
and west of the El Paso County after midday with a cluster of storms
developing across the Grant County and dropping south across the
Hidalgo County by before midnight. The NAM-NEST does suggest an
isolated thunderstorm or two across the mountains with much of the
area storm-free.

Due to some uncertainty in the models, I went ahead an introduced a
slight chance for storms to areas west of the Rio Grande at least
until midnight Saturday, should the HRRR verify. Conditions after
midnight should become more settled especially for the mountains
as the atmosphere become more stable. The upper level ridge is
forecast to dominate our weather Saturday night into Sunday
morning with the lows above the climatological normal on Sunday
morning. The winds across the El Paso area will be generally light
and from the southwest.

&&

.LONG TERM...
By Sunday morning, the upper level trough that gave us a chance
for rain today will be well to our east. We will still have the
influence of the upper level ridge, so Sunday looks to be a down
day for convection with just a slight chance for rain in area
mountains. By late Sunday and into Monday, the upper level ridge
will recenter itself along the Gulf Coast of the southeast U.S.
The circulation around the ridge will begin to pull moisture up
into the region. It will be slow at first so we will only see a
modest increase in rain chances on Monday, but by midweek next
week, we will see precipitable water values (PW's) increase well
above average. From Wednesday on through the end of the week, we
will see a good chance for rain each day. At this time there is no
real clear trigger to focus on (like a front or upper level
trough), we will just have lots of moisture and will have to let
the orographics and outflow boundaries do the rest. By the end of
the week, the upper level ridge will recenter itself over the
inter mountain region to our north and west. This is not the best
place for the ridge to be to give us our rain chances, but there
will still be plenty of moisture in the region to continue our
decent rain chances through at least the end of the coming week.

Looking at temperatures. Things will start off pretty warm on
Sunday, with high temperatures running 5 to 10 degrees above
average. That will put most lowland highs near the century mark.
Then as the moisture and rain chances increase, we will see a slow
downward trend in our highs so that by Tuesday and Wednesday, we
will see highs near seasonal averages and by Thursday and Friday
we will see highs running several degrees below average.

&&

.FIRE WEATHER...
Isolated to scattered showers and thunderstorms are expected across
the mountains this weekend with much of the lowlands remaining
relatively storm-free. However, I can't completely rule out an
isolated storm or two across the lowlands. There maybe a slight
uptick in moisture on Saturday based on one model where storm
coverage might be greater than on Sunday. Due to better storm
chances across Gila Region and possibly the Sacramento Mountains
combined with the passage of a frontal boundary to our north, the
winds will increase across the northern CWA by late afternoon and
through the early evening hours on Saturday. However, the winds will
remain below the criteria for the same period and beyond. Better
moisture will begin to move in from the beginning of next week with
daily rain chances through the end of the work week. The temperature
will be at or near the triple digits this weekend mainly for the low
lands but will cool off a few degrees each of next week with
increased cloud coverage and rain cool air. The min RHs will between
25 and 35% across the mountains and between 10 and 20% across the
lowlands this weekend. By next week, the min RHs will increase to
between 35 and 65% across the mountains and between 15 and 35%
across the lowlands. The vent rate will poor to good throughout the
period.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                100  74 100  75 /   0   0   0  10
Sierra Blanca           91  68  94  69 /   0   0  20  10
Las Cruces              98  70  99  70 /  20  10   0   0
Alamogordo              96  69 100  71 /  10  10   0   0
Cloudcroft              74  54  76  54 /  20  10  20   0
Truth or Consequences   96  69  99  71 /  20  20   0   0
Silver City             88  64  91  64 /  30  30  10   0
Deming                  98  66 101  70 /  20  20   0  10
Lordsburg               97  68  97  69 /  20  20   0  10
West El Paso Metro     100  74 101  76 /   0  10   0  10
Dell City               98  69 100  70 /   0   0   0   0
Fort Hancock           100  73 102  74 /   0   0   0  20
Loma Linda              91  68  93  69 /   0   0  10  10
Fabens                  99  73 101  74 /   0   0   0  10
Santa Teresa            98  70  99  72 /   0  20   0  10
White Sands HQ          97  73  99  73 /  20  20   0   0
Jornada Range           96  68  98  70 /  20  20   0   0
Hatch                   97  68  99  70 /  20  20   0   0
Columbus                97  71  99  72 /  20  20   0  20
Orogrande               97  70  99  70 /   0   0   0   0
Mayhill                 84  60  86  60 /  20  10  30   0
Mescalero               85  60  87  59 /  20  10  20   0
Timberon                83  58  84  57 /  20   0  20   0
Winston                 87  57  91  60 /  30  20  10   0
Hillsboro               92  65  96  67 /  30  30   0   0
Spaceport               95  67  97  69 /  10  10   0   0
Lake Roberts            88  57  92  59 /  30  30  10   0
Hurley                  92  64  94  65 /  20  30  10   0
Cliff                   96  60  98  62 /  20  20   0   0
Mule Creek              91  63  94  65 /  20  20  10   0
Faywood                 91  65  94  67 /  30  30   0   0
Animas                  96  67  97  66 /  20  20   0  20
Hachita                 96  68  97  67 /  20  20   0  20
Antelope Wells          95  67  95  67 /  20  20  20  40
Cloverdale              90  63  90  62 /  30  40  30  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27-Laney/99/99
Hazardous weather outlook, Aug 7, 11:24 AM MDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1124 AM MDT Sat Aug 7 2021

NMZ401>417-TXZ418>424-081730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1124 AM MDT Sat Aug 7 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms will be possible later this afternoon, mainly
over the Gila. However convective outflows could produce a few
isolated storms over lowland locations west of the Rio Grande
late this afternoon and into the early evening hours. The main
threat with these storms will be locally heavy rain and gusty
winds. Some outflow winds over 30 mph are possible over areas near
the Arizona border, including the Lordsburg playa which could
create some areas of blowing dust.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm coverage will slowly start to increase, especially
going into early next week as some monsoon moisture returns to the
area from the southeast. Locally heavy rain would be the main
threat with these storms, especially after midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 7, 2:14 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service El Paso TX
214 PM MDT Sat Aug 7 2021

NMZ408-409-072045-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
214 PM MDT Sat Aug 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL
245 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cuchillo, moving east at 15 mph. Outflow winds may affect Truth or
Consequences, Caballo Lake, and Elephant Butte Lake.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Caballo, Cuchillo, Truth or Consequences, San Miguel, City of
Elephant Butte, Palomas, North Monticello Point, Alamosa Canyon,
Williamsburg, Elephant Butte Lake, Upper Palomas Canyon, Lost Canyon,
Lower Palomas Canyon, Ash Canyon, Rock Canyon, Hot Springs Landing,
Lakeshore Highlands, South Monticello Campground and Caballo Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3320 10756 3338 10738 3332 10701 3289 10724
TIME...MOT...LOC 2013Z 289DEG 15KT 3327 10731

33

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:27 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 6, 8:29 PM MDTSpecial Weather StatementEPZGrant31 min
Aug 7, 1:50 PM MDTAreal Flood AdvisoryEPZSierra115 min
Aug 7, 2:10 PM MDTAreal Flood AdvisoryEPZSierra2 hr
Aug 7, 2:56 PM MDTAreal Flood AdvisoryEPZSierra2 hr
Aug 7, 3:55 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra2 hr
Aug 7, 4:53 PM MDTAreal Flood AdvisoryEPZLuna2 hr
Aug 7, 5:34 PM MDTSpecial Weather StatementEPZOtero26 min
Aug 7, 5:45 PM MDTAreal Flood AdvisoryEPZGrant2 hr
Aug 7, 5:54 PM MDTSpecial Weather StatementEPZLuna36 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.